Alert archive / Minnesota / Frost Advisories in 2020

Frost Advisory 3, NWS Grand Forks, ND

September 8, 20204 counties in Minnesota; Richland County, Sargent County, North Dakota

NWS Grand Forks, ND issued this frost advisory at Sep 8, 2020, 2:54 PM CDT for 4 counties in Minnesota; Richland County, Sargent County, North Dakota. It took effect at Sep 9, 2020, 2:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2020, 2:54 PM CDT (19:54 UTC)
In effect from
Sep 9, 2020, 2:00 AM CDT
Expired
Sep 9, 2020, 9:00 AM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Grant County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 160 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS73 KFGF 081954
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
254 PM CDT Tue Sep 8 2020

MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-049-054-091400-
/O.UPG.KFGF.FZ.A.0002.200909T0700Z-200909T1400Z/
/O.NEW.KFGF.FZ.W.0002.200909T0700Z-200909T1400Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Edinburg, Adams, and Lankin
254 PM CDT Tue Sep 8 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 32 expected.

* WHERE...Portions of north central, northwest and west central 
  Minnesota and northeast and southeast North Dakota.

* WHEN...From 2 AM to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MNZ029>032-040-NDZ052-053-091400-
/O.UPG.KFGF.FZ.A.0002.200909T0700Z-200909T1400Z/
/O.NEW.KFGF.FR.Y.0003.200909T0700Z-200909T1400Z/
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Sargent-
Richland-
Including the cities of Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Gwinner, 
Milnor, Forman, Rutland, and Wahpeton
254 PM CDT Tue Sep 8 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...In Minnesota, Wilkin, West Otter Tail, East Otter 
  Tail, Wadena and Grant Counties. In North Dakota, Sargent and 
  Richland Counties.

* WHEN...From 2 AM to 9 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
017 
WWUS73 KFGF 090827
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
327 AM CDT Wed Sep 9 2020

MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-049-054-091400-
/O.CON.KFGF.FZ.W.0002.000000T0000Z-200909T1400Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Edinburg, Adams, and Lankin
327 AM CDT Wed Sep 9 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of north central, northwest and west central 
  Minnesota and northeast and southeast North Dakota.

* WHEN...From 2 AM to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

MNZ029>032-040-NDZ052-053-091400-
/O.CON.KFGF.FR.Y.0003.000000T0000Z-200909T1400Z/
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Sargent-
Richland-
Including the cities of Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Gwinner, 
Milnor, Forman, Rutland, and Wahpeton
327 AM CDT Wed Sep 9 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...In Minnesota, Wilkin, West Otter Tail, East Otter 
  Tail, Wadena and Grant Counties. In North Dakota, Sargent and 
  Richland Counties.

* WHEN...From 2 AM to 9 AM CDT Wednesday.

* IMPACTS...Frost will kill sensitive outdoor vegetation if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Sep 8, 2:45 PM CDT, 9 minutes earlier.

Area forecast discussion, Sep 8, 2:45 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
245 PM CDT Tue Sep 8 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 245 PM CDT Tue Sep 8 2020

Temperatures and associated headlines tonight will be the main
impacts for the period.

Quite a bit of stratocumulus clouds continue over most of the
CWA, with the thickest downstream of the Canadian Lakes. Temps
have been in the upper 40s to around 50, and will start to fall
off quickly after sunset. Think that most of the stratocu will go
away with lack of heating and less downstream fetch off of the
lakes, but some cirrus will continue in far southeastern ND and
west central MN thanks to the system passing by to our south.
Think that cloud cover will keep temps from dropping down to the
freezing mark across our far south, but clearing skies and light
winds will drop temps down into the low 30s or even upper 20s
further north. 925mb temps will start coming up overnight, but the
ideal radiational cooling conditions should be enough to drop
most areas down to 32 or below across the northern three quarters
of the CWA. Have a freeze warning across all but our southern
tier, with a frost advisory in that area.

Split flow aloft continues into tomorrow, with the main upper low
still well to our southwest. The northern branch trough over our
region will be moving off, which should help heights rise. With
winds shifting back to the southwest and at least some sunshine,
think the warming trend will start tomorrow with highs getting
close to 60 degrees. Increasing south to southwesterly winds
Wednesday night should help keep lows in the upper 30 to low 40s.

.LONG TERM...(Thursday through Tuesday)
Issued at 245 PM CDT Tue Sep 8 2020

The weather pattern in the extended period will start with a warming
trend as the upper level ridge begins to rebound. A cutoff upper
low is parked over the Four Corners region and is forecast to lift
northeastward over time as the ridge continues amplifying over the
intermountain west.

Northwest flow aloft over the Dakotas is in place to start the
period. The pattern becomes more split flow as an upper low over the
Colorado Rockies begins to lift out as the upper ridge gains
strength over the Pacific Northwest. This will result in
precipitation chances increasing by Friday night into Saturday.
As the low lifts out...an upper trof will propagate through the flow
temporarily lowering temperatures a bit for Sunday.

By Monday...the trof shifts east and the upper ridge continues to
rebound...with surface return flow dragging warmer air north again
and allowing temps to rebound to above normal values to end the
period. Otherwise...little additional precipitation is forecast at
this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1242 PM CDT Tue Sep 8 2020

Some MVFR ceilings coming down out of Canada into KGFK, KTVF, and
KBJI. Think those should improve to the lower VFR range in the
next few hours. North to northwest winds will become light and
variable tonight, and we should have a clearing trend in most
areas, although some cirrus could be sticking around in the south.
For now kept things VFR. Winds will pick up from the southwest
late in the period, but stay below 12 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Frost Advisory from 2 AM to 9 AM CDT Wednesday for NDZ052-053.

     Freeze Warning from 2 AM to 9 AM CDT Wednesday for NDZ006>008-
     014>016-024-026>030-038-039-049-054.

MN...Frost Advisory from 2 AM to 9 AM CDT Wednesday for MNZ029>032-
     040.

     Freeze Warning from 2 AM to 9 AM CDT Wednesday for MNZ001>009-
     013>017-022>024-027-028.

SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...JR
Hazardous weather outlook, Sep 8, 3:17 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
317 AM CDT Tue Sep 8 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-090830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
317 AM CDT Tue Sep 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Temperatures cold enough for a frost or freeze are expected for
most areas this morning and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms Friday night into Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:54 PM CDTFreeze WarningFGFBecker, Beltrami, Clay, Clearwater, Hubbard, Kittson and 8 more18 hr

Nearby

Frost Advisories in Minnesota, 2020Frost Advisories in North Dakota, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.